Reveals skin changes in chronic kidney disease patient post-gadolinium exposure, suggesting diagnostic challenges.
Introduction Nephrogenic Systemic Fibrosis (NSF) is a rare but severe fibrosing disorder in patients with renal impairment, especially those exposed to gadolinium-based contrast agents during MRI. Its recognition in ICU settings is challenging due to overlapping features with sepsis, autoimmune diseases, and medication reactions. Case Presentation This is a 54-year-old Southeast Asian female with CKD stage V secondary to SLE nephropathy, for which she underwent deceased donor renal transplantation. She later developed chronic allograft nephropathy, requiring maintenance hemodialysis. Her history also includes a diffuse subarachnoid hemorrhage with intraventricular extension, leading to a comatose state and long-term ventilatory support via tracheostomy. She was transferred from her long-term facility for evaluation of prolonged bleeding from her left upper extremity AV graft. During admission, she was diagnosed with septic shock due to MRSA bacteremia, likely from an infected AV fistula, and Clostridium difficile colitis. She completed IV and oral vancomycin, but her pressor requirements remained elevated, necessitating further investigation into refractory shock etiologies. On hospital day 10, scaling developed around the AV fistula site, initially thought to be dermatitis, then progressed to her extremities and face. NSF was considered, given recent gadolinium exposure for a brain MRI seven months prior. She was treated with corticosteroids while awaiting biopsy results, but her skin changes did not improve. A skin punch biopsy sent to a tertiary center, after inconclusive in-house pathology, showed superficial and deep dermatitis with eosinophils and mild epidermal spongiosis. Though eosinophilia suggests NSF is less likely, it cannot be ruled out. She was also treated empirically for crusted scabies due to worsening eosinophilia and shock but has not improved. The differentials remain broad, and further evaluation is ongoing. Discussion Differentiating NSF from other ICU skin conditions is challenging. It presents with progressive skin thickening and contractures, often resistant to steroids, in ESRD patients with prior gadolinium exposure. Sepsis-related dermatitis shows purpura or necrosis, often linked to DIC or vasopressor use, while drug reactions cause widespread rash with systemic involvement, typically resolving after stopping the offending agent. Autoimmune flare present with characteristic rashes and systemic symptoms. Though the patient’s SLE history complicated the differential, remission made lupus-related skin changes unlikely. Her progressive skin thickening and gadolinium exposure raised suspicion for NSF, but biopsy findings were non-specific. In critically ill patients, limited biopsy feasibility emphasizes the need for high clinical suspicion in unexplained skin changes post-gadolinium exposure.
No takes yet. Share an insight, caveat, or question.
Kaur et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from American Journal of Respiratory and Critical Care Medicine